High Doses of Cholesterol-Lowering Medicines Causes Kidney Damage

cholesterol-lowering medicines causes kidney damage

People who take cholesterol-lowering medicines (especially a class of medicines called statins) in high doses likely to develop kidney problems, a new study suggests. In particular, the study participants were taking statins in high doses is known as much as 34 percent of hospitalized due to acute renal damage during the 120 days of treatment compared to the other participants who consumed only in low doses. This risk is still rising although it has been two years after treatment begins. These results were published online in the journal BMJ, March 19.

Statins are commonly prescribed to lower cholesterol levels in the blood and can work effectively. However, this medicine still has risks for the health of the body, especially the liver damage and muscle pain. As for the effects on the kidneys as discussed in this study, is relatively new.

Canadian researchers analyzed the health of more than 2 million people aged over 40 years – with or without renal disease who take statins. High-dose statins including rosuvastatin (Crestor) at a dose of 10 mg or more, atorvastatin (Lipitor) at a dose of 20 mg or more, and simvastatin (Zocor) at a dose of 40 mg. All doses of other statins are considered a low dose.

The study findings indicate that people with kidney disease do not have a high risk for experiencing acute kidney problems over consumption of statins.

The researchers say that whether statins can cause kidney damage or not, it is still not known with certainty. However, there is a strong link between consumption of high doses of statins with increased risk of muscle damage. In addition, statins have been shown to block the production of coenzyme Q10 (substances in the body that help break down food), which theoretically could lead to health problems in the kidney.

Colin Dormuth, an author of the study, said that other studies have also shown an association between statin therapy with protein in the urine, where it is a sign of kidney disease.

Signs of a person’s kidney problems could be seen from a dark-colored urine, difficulty urinating. Experts suggest that if you feel taking statins in high doses and then having problems with urination, you should immediately contact your doctor.

However, other experts say that the study does not demonstrate a causal relationship between high-dose statins in acute kidney damage.

Tags:

Leave a Reply

37 − 33 =